Topics:

Recommendation for the Management of Patients With Chemotherapy-Induced Diarrhea

Recommendation for the Management of Patients With Chemotherapy-Induced Diarrhea

Chemotherapy-induced diarrhea is a common clinical problem that is often underrecognized and undertreated.[1] The Eastern Cooperative Oncology Group conducted a phase III randomized trial, EST 1295, to compare the effects of standard antidiarrheal therapy with loperamide, low-dose octreotide acetate (Sandostatin), or high-dose octreotide acetate in the treatment of chemotherapy-induced diarrhea. All patients enrolled with chemotherapy-induced diarrhea had received fluorouracil (5-FU)-based therapies. Twenty-seven percent of the patients enrolled had fevers and 17% had neutropenia. Among all patients, 46% to 80% required intravenous fluids and/or hospitalization for chemotherapy-induced diarrhea. In addition, up to 60% had at least one unscheduled outpatient visit for uncontrolled diarrhea. Therefore, the morbidities and public health costs of this syndrome can be considerable.

The Cancer and Leukemia Group B (CALGB) is currently leading two studies of combination chemotherapy for advanced colorectal cancer (CALGB 9741) or adjuvant therapy of resected colon cancer (CALGB 89803). In 2001, excess deaths were observed in both trials on the arms containing irinotecan (CPT-11, Camptosar) and fluorouracil. In study 9741, the mortality rate was 4.8% vs 1.8% for each of the other two arms. For study 89803, the mortality rate was 2.2% vs 0.8% for the arm containing fluorouracil and leucovorin. Because of the concern regarding the excess mortalities, an expert panel was convened to review the charts on all patients who died within 60 days.[2] For study 89803, the panel felt that 15 of 16 deaths were treatment related; for study 9741, 10 of 13 were either treatment-related or treatment-exacerbated. Detailed reviews of the clinical course of these patients identified two syndromes predominantly responsible for these deaths. The gastrointestinal syndrome consisted of a constellation of diarrhea and cramps, with anorexia and vomiting, that was associated with dehydration, fever, and sepsis.[2] The vascular syndrome consisted of a constellation of acute myocardial infarction, pulmonary embolism, and cerebrovascular accident with no underlying, predisposing cause.[2]

The panel went further and made several important observations about the treatment of patients with the gastrointestinal syndrome.[2]Patients in these studies were not monitored on a weekly basis, and many were not seen by a physician at every treatment. Physicians had varying levels of experience with the IFL (irinotecan, fluorouracil, leucovorin) regimen. Treatment was administered inconsistently, and many physicians failed to recognize the syndrome. In addition, there were no guidelines employed for treatment of patients with chemotherapy-induced diarrhea.

Inconsistent monitoring and treatment of diarrhea is likely to have contributed to treatment failure. Treatment was often delayed and many patients were undertreated. In some instances, cancer treatment was stopped due to diarrhea. The panel made several recommendations for improving on this situation. The first was that treatment of diarrhea be started early and aggressively.[2] Antidiarrheal treatment should continue until the diarrhea has resolved. Chemotherapy should be held for patients with diarrhea.[2] Patients should be managed by a clinician with experience with irinotecan- and fluorouracil-based regimens. Electrolytes have to be followed closely, and blood tests should be performed within 48 hours before the next chemotherapy treatment.[2] Antibiotics should be a consideration in any patient with prolonged diarrhea.

Management of irinotecan-associated delayed diarrhea is problematic. Several small trials have reported good results using subcutaneously administered, short-acting octreotide acetate in patients who have failed initial therapy with lopera-
mide.[3-5] Currently, several trials are being planned using long-acting octreotide LAR depot (Sandostatin LAR Depot), which will be employed prophylactically in patients who have experienced any diarrhea to speed resolution of acute diarrhea and prevent further episodes of chemotherapy-induced diarrhea.

References

1. Kornblau S, Benson AB, Catalano R, et al: Management of cancer treatment-related diarrhea: Issues and therapeutic strategies. J Pain Symptom Manage 19:118-129, 2000.

2. Rothenberg ML, Meropol NJ, Poplin EA, et al: Deaths associated with irinotecan and bolus 5-fluorouracil/leucovorin: report of an independent panel. J Clin Oncol 19:3801-3807, 2001.

3. Pro B, Lozano R, Ajani JA: Therapeutic response to octreotide in patients with refractory CPT-11 induced diarrhea. Invest New Drugs 19:341-343, 2001.

4. Zidan J, Haim N, Beny A, et al: Octreotide in the treatment of severe chemotherapy-induced diarrhea. Ann Oncol 12:227-229, 2001.

5. Barbounis V, Koumakis G, Vassilomanolakis M, et al: Control of irinotecan-induced diarrhea by octreotide after loperamide failure. Support Care Cancer 9:258-260, 2001.

6. Wadler S, Benson AB III, Engelking C, et al: Recommended guidelines for the treatment of chemotherapy-induced diarrhea. J Clin Oncol 16:3169-3178. 1998.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.